Virginia, 2024Flash Flooding and Flooding in Virginia, September 29 to 30, 2024
September 29 to 30, 2024 · NWS LWX · 21 events in 8 counties and zones
More heavy rain occurred due to plenty of moisture and lift around the Blue Ridge Mountains of central Virginia. The ground was already saturated due to previous rainfall, so this led to more instances of flooding and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
More heavy rain occurred due to plenty of moisture and lift around the Blue Ridge Mountains of central Virginia. The ground was already saturated due to previous rainfall, so this led to more instances of flooding and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 29, 2:52 AM EST, 1 hour 19 minutes earlier.
Area forecast discussion, Sep 29, 2:52 AM EST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
352 AM EDT Sun Sep 29 2024
.SYNOPSIS...
An upper level low will propagate eastward the next several
days, bringing occasional showers and possible thunderstorms. A
cold front will move through midweek with high pressure
building thereafter.
&&
.SHORT TERM /THROUGH TUESDAY NIGHT/...
Low clouds have redeveloped and will persist through the morning
given the moist northeasterly flow. A few showers have developed
as a result of increased lift associated with the ULL slowly
moving east from the Ohio Valley. These are expected to increase
through the afternoon as the ULL inches closer.
Expect showers to be slow moving and be capable of generating
locally heavy rainfall in areas of terrain. Given swollen small
creeks and rivers in some areas west of the Blue Ridge,
particularly the Shenandoah River, some flooding is possible.
6-hour FFG is notably low, right around 1" for most areas west
of the Blue Ridge south of US-50. The most intense period of
rainfall looks to be late tonight through Monday evening with
PWs right around 1.5" and low-cape values. Given the residual
tropical airmass, expecting these showers/storms to be efficient
rainfall producers. A Flood Watch may become necessary today
into Monday for this area.
Soggy weather will continue through Tue night with
continued periods of rain and cloudcover.
Temperature wise, forecast highs today are expected to be in
the 70s for most. Cooler Monday as the flow strengthens out of
the east highs in the 60s/near 70. Even cooler Tuesday with 60s
for most. Little of a diurnal trend in temps with overnight lows
in thte 50s/60s. Low Td/T depressions yield the potential for
nightly fog in areas that receive rain.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Centered across the higher latitudes of Canada is a potent upper
level low. At the same time, a longwave trough extends southward
yielding a fairly amplified synoptic pattern. The lead height falls
drag a cold front through the local area on Wednesday morning. This
eastward propagating boundary exits into the Atlantic with winds
shifting to northwesterly in the wake. The arrival of high pressure
dries the region out after a lengthy wet pattern. By late Thursday
afternoon, winds eventually shift to south to southeasterly. This
leads to a gradual warming trend by late in the work week. Lower
elevations could see high temperatures into the upper 70s to low 80s.
Several days of dry weather are expected heading into the weekend.
Eventually another cold front approaches by late Friday. There are
questions in terms of timing given some model spread. Solutions are
unanimous being dry with the frontal passage though. It appears that
each day will provide plenty of sunshine, particularly after the
stretch of cloud filled days this past week. However, expect
temperatures to fall some given the cold advection pattern. Most
readings hold steady in the low/mid 70s on Saturday before dropping
into the upper 60s to low 70s by the end of the weekend. The pattern
aloft yields brief height rises ahead of the next weather maker
nearing the north-central U.S.
&&
.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
IFR CIGs have overtaken the airfields over the past couple of
hours given moist northeast winds. Some improvement to MVFR is
expected this afternoon before a return to IFR conditions
tonight. IFR to low-end MVFR CIGs are expected through Tuesday
night. Occasional showers and even a thunderstorm are expected
today into Monday, with slightly lesser chances on Tuesday. As
the upper level low moves east later Tuesday night through VFR
conditions will return. Winds generally east through Tuesday at
5-10 kts before turning northeasterly Tuesday night ahead of the
front.
VFR conditions are expected for Wednesday and Thursday. The
forecast is dry in the wake of a cold front that pushes through
early Wednesday. Any morning cloud cover should erode by midday
Wednesday. Mainly northwesterly winds are likely behind the cold
front before shifting to northerly by late Wednesday.
Eventually winds turn more south to southeasterly on Thursday
afternoon.
&&
.MARINE...
Several periods of SCA level winds are possible in the short
term. The first is this evening across the northern Chesapeake
Bay. Currently favoring 15 kt winds with a few to 18 kts. May
need a MWS to handle this or an SCA if confidence increases.
Next potential is Monday afternoon/evening. Better potential for
SCAs during this time, but given period 3/4 will wait to issue.
SCAs may linger into Tuesday as well.
Otherwise, isolated t-storms are also possible Sunday and
Monday across the waters.
A cold front pushes across the waters on Wednesday morning. North to
northwesterly winds occur in the wake with some channeling effects
possible. While not explicitly shown, a few locations could push to
near Small Craft Advisory levels. Winds shift to south to
southeasterly by Thursday afternoon.
&&
.TIDES/COASTAL FLOODING...
As a slow moving upper low approaches from the west, onshore flow
will continue. This results in additional minor coastal flooding
which likely continues through Tuesday. Coastal Flood Advisories are
in place through Monday evening across the D.C. Southwest
Waterfront, Solomon's Island, Annapolis, and Dahlgren. Water levels
finally begin to recede Wednesday as winds become northwesterly with
a cold frontal passage.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 2 PM EDT Monday for DCZ001.
MD...Small Craft Advisory from 4 PM this afternoon to 2 AM EDT
Monday for MDZ008.
Coastal Flood Advisory until 2 PM EDT Monday for MDZ014-016-
018.
VA...Coastal Flood Advisory until 2 PM EDT Monday for VAZ057.
WV...None.
MARINE...Small Craft Advisory from 4 PM this afternoon to 2 AM EDT
Monday for ANZ530>533-539>541.
&&
SYNOPSIS...CPB
SHORT TERM...CPB
LONG TERM...BRO
AVIATION...BRO/CPB
MARINE...CPB
TIDES/COASTAL FLOODING...BROHazardous weather outlook, Sep 29, 3:41 AM EST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
441 AM EDT Sun Sep 29 2024
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-300845-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
441 AM EDT Sun Sep 29 2024
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-300845-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
441 AM EDT Sun Sep 29 2024
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Today and Tonight
River Flood Warnings remain in effect for portions of the
Shenandoah River.
Heavy rainfall may cause isolated instances of flooding along and
west of the Blue Ridge this afternoon into tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
River Flood Warnings continue for the Shenandoah River through
late Sunday evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-501-502-VAZ503-504-WVZ501>506-300845-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
441 AM EDT Sun Sep 29 2024
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Today and Tonight
Heavy rainfall may cause isolated instances of flooding this
afternoon into tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Warren
- When
- September 29, 4:11 AM EST to 11:55 AM EST
- Where
- Warren County, 1.81 mi NNE of Front Royal Warn Arp to 1.72 mi WSW of Riverton
- Cause
- Heavy Rain / Tropical System
- Reported by
- River/Stream Gage
- Coordinates
- 38.942, -78.232
A river gauge located on the Shenandoah River at Front Royal reach minor flood stage (12ft) with crest of 12.35 feet. At 12 feet, backwater flooding begins to creep up Luray Avenue toward the railroad trestle. A riverside parking area at the end of Luray Avenue is flooded.
Flash Flood, Greene
- When
- September 29, 6:30 PM EST to 6:50 PM EST
- Where
- Greene County, 0.71 mi NNW of Quinque to 0.07 mi NNW of Quinque
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.259, -78.406
Several areas of high water were flowing over Stephens Loop and Progress place, causing the 12400 block of Spotswood Trail to be impassable.
Flood, Albemarle
- When
- September 29, 9:33 PM EST to 11:33 PM EST
- Where
- Albemarle County, 0.88 mi NE of North Garden to 0.76 mi NE of North Garden
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 37.940, -78.640
A vehicle became stuck in flood waters located near Railroad Bridge and Plank Road near Thomas Dairy Lane. Dispatch reported the water was rising over the hood of a Honda Civic requiring the rescue of three occupants.
Flood, Albemarle
- When
- September 29, 9:48 PM EST to 11:48 PM EST
- Where
- Albemarle County, 1.29 mi WSW of Red Hill to 1.75 mi SW of Red Hill
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.960, -78.640
Flooding was reported at the intersection of Plank Road.
Flood, Albemarle
- When
- September 29, 9:48 PM EST
- Where
- Albemarle County, 2.72 mi E of Red Hill to 2.9 mi E of Red Hill
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.970, -78.570
Flooding was reported at the intersection Old Lynchburg Road and Dudley Mountain Road.
Flash Flood, Nelson
- When
- September 29, 11:00 PM EST to September 30, 12:00 AM EST
- Where
- Nelson County, 1.33 mi SW of Arrington to 1.3 mi SW of Arrington
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.664, -78.934
Walkers Mountain Road was washed out due to water flowing over the road from Brown Creek.
Flash Flood, Nelson
- When
- September 29, 11:00 PM EST to September 30, 12:00 AM EST
- Where
- Nelson County, 1.06 mi ENE of Arrington to 1.01 mi ENE of Arrington
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.684, -78.901
The intersection of Cold Storage Lane and Arrington Road was washed out due to flowing water.
Flash Flood, Nelson
- When
- September 29, 11:00 PM EST to September 30, 12:00 AM EST
- Where
- Nelson County, 1.69 mi SW of Elma to 1.37 mi NE of Shipman
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.734, -78.824
The intersection of of Craigtown Road and Naked Mountain Road was washed out due to flowing water.
Flash Flood, Nelson
- When
- September 29, 11:00 PM EST to September 30, 12:00 AM EST
- Where
- Nelson County, 0.68 mi ESE of Faber to 0.64 mi ESE of Faber
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 37.826, -78.739
Mill Pond Road was closed due to high flowing water from Cove Creek being out of its banks.
Flood, Nelson
- When
- September 29, 11:00 PM EST to September 30, 1:00 AM EST
- Where
- Nelson County, 1.09 mi E of Rockfish to 1 mi E of Rockfish
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.800, -78.750
The roadway near the intersection of Rockfish River Road and Laurel Road was flooded.
Flood, Augusta
- When
- September 30, 1:00 AM EST to 3:00 AM EST
- Where
- Augusta County, 0.83 mi SW of Brand to 0.89 mi SW of Brand
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.113, -79.012
Jericho Road was closed due to flooding near Christians Creek and Route 250.
Flood, Augusta
- When
- September 30, 1:00 AM EST to 3:00 AM EST
- Where
- Augusta County, 1.04 mi WSW of Brand to 1 mi WSW of Brand
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 38.116, -79.019
Desper Hollow Road was closed near Jefferson Highway due to flooding under a railroad bridge.
Flood, Augusta
- When
- September 30, 1:09 AM EST to 3:09 AM EST
- Where
- Augusta County, 0.69 mi S of Stuarts Draft to 1.12 mi W of Lipscomb
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.020, -79.030
Multiple roads were closed due to flooding in Stuarts Draft.
Flood, Albemarle
- When
- September 30, 1:30 AM EST to 10:45 PM EST
- Where
- Albemarle County, 2.92 mi SSE of Free Union to 3.17 mi SSE of Free Union
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.130, -78.551
The Mechums River near White Hall rose above flood stage. Water approached homes along Free Union Road.
The water level crested at 22.93 feet at 7:45 AM EST on the 30th.
Flood, Waynesboro (C)
- When
- September 30, 1:30 AM EST to 9:00 AM EST
- Where
- Waynesboro (C) County, 0.84 mi NNW of Waynesboro to 1.82 mi NNE of Waynesboro
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.082, -78.884
The South River near Dooms, VA reached minor flood stage of 11 feet. The water level crested at 11.63 feet at 4:30 AM EST on the 30th. Agricultural flooding occurred near the river. Flooding also occurred in the city of Waynesboro to the south.
Flood, Nelson
- When
- September 30, 6:15 AM EST to 8:15 AM EST
- Where
- Nelson County, 0.88 mi SW of Faber to 0.69 mi NNE of Rockfish
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.820, -78.760
Rockfish River Road was closed due to flowing water.
Flood, Nelson
- When
- September 30, 6:15 AM EST to 8:15 AM EST
- Where
- Nelson County, 1.29 mi WSW of Stage Bridge to 1.54 mi SW of Stage Bridge
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.820, -78.800
Starvale Lane was closed due to high water over the road.
Flood, Augusta
- When
- September 30, 7:15 AM EST to 3:15 PM EST
- Where
- Augusta County, 0.54 mi W of Harriston to 0.79 mi W of Harriston
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.220, -78.840
The water level rose above the flood stage of 9.5 feet along the South River at Harrison, cresting at 10.31 feet at 10:30 AM EST on the 30th. The end of Route 770 was flooded.
Flood, Augusta
- When
- September 30, 7:15 AM EST to 9:15 AM EST
- Where
- Augusta County, 0.88 mi SE of Mt Meridian to 1.54 mi SSW of Mt Meridian
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.260, -78.860
The Middle River near Grottoes rose above the flood stage of 12 feet, cresting at 14.57 feet at 5:15 PM EST on the 30th. Fields along the river were flooded.
Flood, Rockingham
- When
- September 30, 1:17 PM EST to 10:00 PM EST
- Where
- Rockingham County, 2.05 mi NE of Lynnwood to 0.24 mi SW of Rocky Bar
- Cause
- Heavy Rain / Tropical System
- Reported by
- River/Stream Gage
- Coordinates
- 38.340, -78.742
The river gauge located on the South Fork of Shenandoah River near Lynnwood reached minor flood stage (16 feet) with crest of 16.7 feet. At 16 feet, lowlands near the river, and low spots of Power Dam Road, begin to flood.
Flood, Page
- When
- September 30, 8:25 PM EST to 11:59 PM EST
- Where
- Page County, 0.9 mi WNW of Hamburg to 2.9 mi NNW of Luray
- Cause
- Heavy Rain / Tropical System
- Reported by
- River/Stream Gage
- Coordinates
- 38.673, -78.546
The river gauge located on the South Fork Shenandoah River at Luray reached minor flood stage, with the gauge cresting at 15.4 feet. At 14 feet, water covers yards and fields near the river southwest of Luray.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Utah, September 29, 202467 kt wind · 16 events
- High Wind in Montana, September 29 to 30, 202457 kt wind · 7 events
- Heat in Wyoming, September 29, 20244 events
- High Wind in South Dakota, September 29 to 30, 202457 kt wind · 4 events
- Dust Storm in Washington, September 29, 20243 events
- Damaging Wind and High Wind in Montana, September 29, 202458 kt wind · 3 events
- Flood in West Virginia, September 29 to 30, 20241 event
- Dust Storm in Idaho, September 29, 20241 event
- Damaging Wind in Idaho, September 29, 202454 kt wind · 1 event
- Damaging Wind in Utah, September 29, 202455 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1219492, 1208990, 1208991, 1208992, 1208993, 1208985, 1208986, 1208988, 1208989, 1208994, 1208995, 1208996, 1208997, 1208998, 1209000, 1209001, 1209002, 1209003, 1209004, 1219493, 1219494.